Oklahoma, 2014

Damaging Wind in Oklahoma, August 30, 2014

August 30, 2014 · NWS OUN · 1 event in 1 county or zone

A weak trough resided across south central and southeastern Oklahoma during the late afternoon hours. As storms developed, at least one became severe, producing tree damage in Bryan county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak trough resided across south central and southeastern Oklahoma during the late afternoon hours. As storms developed, at least one became severe, producing tree damage in Bryan county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 30, 5:41 PM CST, 59 minutes earlier.

Area forecast discussion, Aug 30, 5:41 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT SAT AUG 30 2014

.DISCUSSION...
PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A FEW SHOWERS AND STORMS CONTINUE TO DISSIPATE NEAR HBR EARLY
THIS EVENING AND ANY ADDITIONAL DEVELOPMENT IS NOT ANTICIPATED
THROUGH THIS EVENING. VFR WILL APPLY THE ENTIRE FORECAST PERIOD.
WINDS WILL INCREASE LATE TOMORROW MORNING AND EARLY TOMORROW
AFTERNOON AT ALL TERMINALS TO AROUND 20 KT FROM THE SSW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  95  73  96 /  10  10  10  10
HOBART OK         71  98  73  99 /  10   0  10   0
WICHITA FALLS TX  73  99  74 100 /  10   0  10  10
GAGE OK           69  97  71  94 /  20  10  20  10
PONCA CITY OK     71  95  76  93 /  10  10  20  20
DURANT OK         72  93  74  96 /  30  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

99/03/03
Hazardous weather outlook, Aug 30, 10:50 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SAT AUG 30 2014

OKZ004>048-050>052-TXZ083>090-311000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
OKLAHOMA THROUGH THE EARLY EVENING HOURS. IF STORMS DEVELOP...
THEY SHOULD BE EAST OF SEMINOLE...ADA...AND ARDMORE. STRONG
STORMS ARE POSSIBLE...WITH VERY HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING THE MAIN CONCERN...BUT THERE IS NO
ORGANIZED SEVERE WEATHER THREAT.

ISOLATED STORMS WILL BE POSSIBLE ACROSS FAR WESTERN OKLAHOMA
THIS AFTERNOON AND EARLY EVENING. IF THEY OCCUR...STRONG WIND
GUSTS WILL BE THE PRIMARILY CONCERN...BUT AGAIN THERE IS NO
ORGANIZED SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.THUNDERSTORMS...
STORM CHANCES RETURN TO NORTHERN OKLAHOMA FROM SUNDAY NIGHT
THROUGH TUESDAY NIGHT. THE CHANCE FOR SEVERE WEATHER IS LOW.

.HEAT...
OVERALL...IT WILL BE A HOT WEEK ACROSS THE REGION WITH HIGH
TEMPERATURES WELL INTO THE 90S AND HEAT INDICES NEAR AND JUST
ABOVE 100. IF YOU HAVE TO WORK OUTDOORS OR HAVE PLANS TO BE
OUTDOORS DURING THE HEAT OF THE DAY...BE SURE TO FOLLOW HEAT
SAFETY GUIDELINES.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

11

In the hours before

Special weather statement, Aug 30, 3:09 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
409 PM CDT SAT AUG 30 2014

OKZ033-302200-
HARMON OK-
409 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARMON COUNTY UNTIL 500
PM CDT...

AT 406 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
VINSON...MOVING SOUTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3503 10000 3503 9989 3494 9989 3494 9986
      3484 9972 3476 9972 3463 9976 3481 10000
TIME...MOT...LOC 2106Z 311DEG 25KT 3493 9998
Special weather statement, Aug 30, 4:11 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
511 PM CDT SAT AUG 30 2014

OKZ021-302245-
BECKHAM OK-
511 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BECKHAM COUNTY UNTIL 545
PM CDT...

AT 508 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF CARTER...MOVING SOUTHEAST AT 20 MPH. ANOTHER STRONG STORM WAS
LOCATED NEAR SAYRE.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 45 TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3533 9975 3544 9949 3512 9936 3512 9970
TIME...MOT...LOC 2208Z 320DEG 17KT 3525 9957
Special weather statement, Aug 30, 6:03 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CDT SAT AUG 30 2014

OKZ048-052-310030-
BRYAN OK-ATOKA OK-
703 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRYAN AND SOUTH CENTRAL
ATOKA COUNTIES UNTIL 730 PM CDT...

AT 701 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
BOKCHITO...MOVING SOUTHEAST AT 10 MPH. ANOTHER STORM WAS LOCATED
5 MILES NORTH OF DURANT.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3416 9598 3415 9596 3412 9594 3405 9594
      3385 9637 3408 9647 3431 9597 3416 9587
TIME...MOT...LOC 0001Z 307DEG 8KT 3412 9612
Special weather statement, Aug 30, 6:32 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT SAT AUG 30 2014

OKZ052-310100-
BRYAN OK-
732 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRYAN COUNTY UNTIL 800 PM
CDT...

AT 730 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DURANT...
MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3395 9652 3410 9640 3411 9601 3381 9624
TIME...MOT...LOC 0030Z 303DEG 9KT 3399 9639

The radar

The Norman radar (KTLX), 170 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bryan

When
August 30, 6:40 PM CST
Where
Bryan County, 4.3 mi NNE of Durant Eaker Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
33.990, -96.380

Minor tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541078.